Bruising associated with sibutramine: results from postmarketing surveillance in New Zealand

    loading  Checking for direct PDF access through Ovid

Abstract

Objective:

To determine whether postmarketing data provide evidence of an association of sibutramine with bruising.

Design and patients:

During a postmarketing surveillance study of sibutramine in New Zealand by the Intensive Medicines Monitoring Programme (IMMP), a series of reports of bruising was identified. Further case reports were also obtained from the World Health Organisation (WHO) adverse drug reactions database.

Outcome measures:

All platelet, bleeding and clotting events associated with sibutramine were identified and causality assessments were performed.

Results:

From the IMMP and WHO databases a total of 16 cases of bruising that improved on withdrawal of sibutramine were identified. Of these, two had a recurrence of bruising on reintroduction of sibutramine.

Conclusions:

Evidence from postmarketing surveillance suggests that there is a causal association between sibutramine and bruising/ecchymosis. This represents a newly recognized adverse reaction for this medicine.

Related Topics

    loading  Loading Related Articles